New Jersey, 2008

Strong Wind in New Jersey, December 30, 2008

December 30, 2008 · NWS PHI · 12 events in 12 counties and zones

Strong, gusty northwest winds occurred across central and northern New Jersey during the morning of the 30th. Peak wind gusts averaged around 45 mph and included 54 mph at High Point (Sussex County), 50 mph in Sandy Hook (Monmouth County) and Wantage (Sussex County), 47 mph in Keansburg (Monmouth County), 46 mph at Barnegat Light (Ocean County) and 40 mph at Point Pleasant (Ocean County) and…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong, gusty northwest winds occurred across central and northern New Jersey during the morning of the 30th. Peak wind gusts averaged around 45 mph and included 54 mph at High Point (Sussex County), 50 mph in Sandy Hook (Monmouth County) and Wantage (Sussex County), 47 mph in Keansburg (Monmouth County), 46 mph at Barnegat Light (Ocean County) and 40 mph at Point Pleasant (Ocean County) and Hillsborough (Somerset County). The gusty northwest winds occurred after a cold front moved through the region during the morning of the 30th. The associated low pressure system and the subsequent tight pressure gradient (difference) between it and the approaching high pressure system was not that large. Thus winds diminished during the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 29, 9:40 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Dec 29, 9:40 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EST MON DEC 29 2008

.SYNOPSIS...
A STRONG COLD FRONT WAS MOVING INTO WESTERN PENNSYLVANIA THIS
EVENING. THE FRONT IS EXPECTED TO REACH EASTERN PENNSYLVANIA, NEW
JERSEY, NORTHEASTERN MARYLAND AND DELAWARE AFTER MIDNIGHT. HIGH
PRESSURE SHOULD NOSE UP FROM THE SOUTHWEST FOR TUESDAY. LOW
PRESSURE FROM THE WEST IS FORECAST TO PASS OVER OUR REGION ON
WEDNESDAY MORNING, FOLLOWED BY COLD AREA OF HIGH PRESSURE FOR NEW
YEARS DAY. LOW PRESSURE SHOULD MOVE ACROSS THE GREAT LAKES REGION
ON THURSDAY NIGHT AND FRIDAY, WITH A SECONDARY LOW EXPECTED TO
DEVELOP OVER THE MIDDLE ATLANTIC STATES LATE ON FRIDAY. THE
SECONDARY LOW WILL MOVE TO THE NORTHEAST AND IT SHOULD INTENSIFY
RAPIDLY ON FRIDAY NIGHT AND SATURDAY AS IT PASSES ACROSS PARTS OF
NEW ENGLAND AND ITS COASTAL WATERS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A ROBUST SHORT WAVE WAS MOVING INTO WESTERN PENNSYLVANIA AND ON
SCHEDULE TO REACH THE COAST AFTER MIDNIGHT. THE SYSTEM IS FAST
MOVING AND IT SHOULD REMAIN MOISTURE STARVED. AS A RESULT, WE WILL
HAVE PARTLY CLOUDY AND MAINTAIN THE MENTION A SLIGHT CHANCE OF
SNOW SHOWERS IN THE POCONOS AND IN SUSSEX COUNTY, NEW JERSEY.

WINDS ARE GUSTING BETWEEN 35 AND 40 MPH NEAR LAKE ERIE AND 25 TO
30 WITH THE FRONT.

LOW CLOUDS ARE ACROSS NORTHWEST PENNSYLVANIA INTO NEW YORK WITH
SOME LIGHT PRECIPITATION NORTH OF THE POCONOS FOR NOW. EXPECT SOME
TO DEVELOP FARTHER SOUTH WITH THE APPROACH OF THE FRONT. OTHERWISE
THE FORECAST IS ON THE RIGHT TRACK.

BOTH THE 1200 UTC NAM AND THE 1200 UTC GFS ARE SHOWING WIND SPEEDS
OF 40 TO 45 KNOTS AT 925 HPA OVER OUR REGION FOR LATE TONIGHT AND
TUESDAY MORNING.  THE GFS ACTUALLY SHOWS SOME 50 KNOT WINDS EARLY IN
THAT PERIOD.  WHILE WE ARE NOT EXPECTING THOSE WIND SPEEDS TO MIX
FULLY TO THE GROUND, WE WILL INDICATE THE POTENTIAL FOR 40 MPH GUSTS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
WE WILL CONTINUE TO INDICATE GUSTY WINDS FOR TUESDAY MORNING,
THEN THE SPEEDS SHOULD DIMINISH SLOWLY DURING THE AFTERNOON AS
HIGH PRESSURE NOSES UP FROM THE SOUTHWEST.

WE ARE EXPECTING A COUPLE OF SHORT WAVES TO AFFECT OUR REGION ON
WEDNESDAY.  THE FIRST WAS MOVING ONTO THE PACIFIC NORTHWEST COAST
THIS AFTERNOON.  THE SECOND IS FORECAST TO ROTATE DOWN AROUND THE
UPPER LOW THAT IS EXPECTED TO DROP ACROSS EASTERN CANADA.

SURFACE LOW PRESSURE THAT IS EXPECTED TO BE ASSOCIATED WITH THE
FIRST SHORT WAVE IS ANTICIPATED TO MOVE ACROSS EASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY EARLY ON WEDNESDAY.  WITH THE LOW PASSING
OVERHEAD, WE COULD SEE SOME PRECIPITATION, ESPECIALLY ACROSS THE
NORTHERN HALF OF OUR FORECAST AREA.

THE SYSTEMS FOR TUESDAY NIGHT INTO WEDNESDAY WILL AGAIN HAVE A
RATHER ROBUST WIND FIELD ASSOCIATED WITH THEM.  BOTH THE NAM AND THE
GFS ARE BRINGING 40 TO 45 KNOT WINDS BACK OVER OUR REGION AT 925 HPA
FROM LATE TUESDAY NIGHT INTO WEDNESDAY.  AGAIN, THE GFS IS A LITTLE
STRONGER WITH SOME 50 KNOT WINDS AT THAT LEVEL.  WHILE THE GFS
BRINGS THE STRONG WINDS OVER OUR ENTIRE FORECAST AREA, THE NAM TENDS
TO CONFINE THEM TO OUR SOUTHERN COUNTIES.  FOR NOW, WE WILL NOT
LIMIT THE MENTION OF GUSTS TO ANY PARTICULAR PART OF OUR FORECAST
AREA.

THE WINDS SHOULD GRADUALLY DIMINISH ON WEDNESDAY NIGHT AS COLD HIGH
PRESSURE BUILDS IN FROM THE WEST FOR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL RIDGE AXIS SHOULD PASS OVER OUR REGION ON THURSDAY
NIGHT, WITH A CONTINUATION OF DRY WEATHER.

WE ARE STILL LOOKING AT A POSSIBLE MIXED PRECIPITATION EVENT FOR
FRIDAY INTO FRIDAY NIGHT, AS LOW PRESSURE MOVES ACROSS THE GREAT
LAKES REGION AND A SECONDARY LOW DEVELOPS OVER THE MIDDLE ATLANTIC
STATES.

IF THE PRECIPITATION BEGINS ON FRIDAY MORNING, IT COULD START AS
SNOW AT MOST LOCATIONS WITH THE COLD AIR STILL IN PLACE.  HOWEVER,
AS THE DAY PROGRESSES, MILDER AIR WILL BE DRAWN UP INTO OUR REGION
ON A SOUTHEAST WIND ALLOWING FOR A CHANGE TO RAIN ON THE COASTAL
PLAIN, AND EVEN UP INTO PARTS OF SOUTHEASTERN PENNSYLVANIA AND
CENTRAL NEW JERSEY.

AS THE SECONDARY LOW PASSES OFF THE COAST ON FRIDAY NIGHT AND BEGINS
TO INTENSIFY, IT SHOULD QUICKLY BEGIN TO DRAW COLD AIR BACK DOWN
INTO OUR REGION, AND ANY RAIN WILL EVENTUALLY CHANGE BACK TO SNOW,
EXCEPT PERHAPS RIGHT ALONG THE COAST AND IN OUR FAR SOUTHERN
COUNTIES.

AN ACCUMULATING SNOW IS QUITE POSSIBLE IN EASTERN PENNSYLVANIA AND
IN NORTHERN AND CENTRAL NEW JERSEY, AS WELL AS IN PARTS OF SOUTHERN
NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

THE LOW IS EXPECTED TO BECOME QUITE STRONG AS IT MOVES TO OUR
NORTHEAST ON SATURDAY.  AS A RESULT, IT SHOULD BE QUITE WINDY AT
THAT TIME.

HIGH PRESSURE SHOULD TRY TO BUILD IN FROM THE WEST FOR SUNDAY AND
MONDAY.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VERY FEW CHANGES TO PREVIOUS FORECAST. VFR CONDITIONS WILL
PREDOMINATE TONIGHT AND TUESDAY IN THE POST-COLD FRONTAL
ENVIRONMENT EVEN IF SOME STRATOCUMULUS DO DROP IN OR DOWN FROM THE
WEST OR NORTHWEST. THE BIGGER STORY WILL BE THE WINDS, WHICH WILL
INCREASE DURING THE OVERNIGHT PERIOD WITH AND AFTER THE COLD FRONT.
MODEL GUIDANCE, INCLUDING 925 HPA WINDS, SHOW A GOOD LOW LEVEL
WESTERLY JET COMMENCING ABOUT 06Z, NEAR OR JUST AFTER SURFACE COLD
FRONTAL PASSAGE AND CONTINUING INTO TUESDAY MORNING UNTIL THE
GRADIENT DROPS OUT WITH THE APPROACH OF SURFACE HIGH PRESSURE DURING
TUESDAY AFTERNOON.

OUTLOOK...VFR CONDITIONS ARE GENERALLY EXPECTED TUESDAY AFTERNOON
THROUGH THURSDAY, HOWEVER ANOTHER STRONG COLD FRONT WILL PASS
THROUGH WEDNESDAY. THIS IS LIKELY TO BRING LOWER CEILINGS AND
VISIBILITIES EARLY WEDNESDAY...ESPECIALLY NORTH...BUT AT THIS TIME
THEY LOOK TO BE IN THE RANGE OF MARGINAL VFR. HOWEVER, WINDS WILL BE
VERY STRONG WEDNESDAY INTO WEDNESDAY NIGHT...AND THIS WILL HAVE A
STRONG NEGATIVE IMPACT ON AIR TRAFFIC.

&&

.MARINE...
NO SIGNIFICANT CHANGES OTHER THAN TO UPDATE TRANSITION WORDING FOR
THE OVERNIGHT PERIOD.

LOW PRESSURE PASSING TO THE NORTH OF THE MARINE AREA TONIGHT AND
TUESDAY WILL BRING A STRONG COLD FRONT EASTWARD THROUGH THE AREA
WATERS AFTER MIDNIGHT. BOTH THE GFS AND THE NAM HAVE STRONG
POST-FRONTAL WINDS, WITH THE NAM UP TO 50 KNOTS AT 925 HPA. THE GFS
HAS 40 KNOTS AT 1000 HPA. WHILE STORM FORCE WINDS ARE NOT
ENVISIONED, THERE COULD BE A FAIRLY BRIEF PERIOD OF MARGINAL GALE
FORCE GUSTS LATE TONIGHT AND TUESDAY MORNING, SO A GALE WARNING WILL
BE ISSUED WITH THE AFTERNOON FORECAST FOR TONIGHT UNTIL MIDDAY
TUESDAY. THIS WILL BE FOR ALL OF OUR OCEAN WATERS, EVEN THOUGH THE
STRONGER WINDS MAY BE OVER THE NORTHERN HALF OR TWO-THIRDS OF THE
AREA. THE LOWER PORTION OF DELAWARE BAY WILL BE INCLUDED IN THIS
GALE WARNING, BUT THE UPPER BAY WILL NOT, AS WIND DIRECTIONS ARENT
FAVORABLE THERE FOR A FETCH OVER LOW-FRICTION SURFACES. GUSTS WILL
BE CAPPED AT 33 KNOTS ON UPPER DELAWARE BAY.

A MORE SIGNIFICANT LOW WILL CROSS THE AREA WEDNESDAY MORNING.
HIGH-END GALE FORCE WINDS ARE LIKELY TO OCCUR OVER ALL THE WATERS
WITH THIS SYSTEM. SINCE HEADLINES ARE ALREADY IN PLACE WITH THE
IMPENDING WINDS TONIGHT, IT WILL BE LEFT TO LATER FORECASTERS TO
HOIST A GALE WATCH OR WARNING (DEPENDING ON TIMING) FOR WEDNESDAY
AND INTO WEDNESDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 12 PM EST TUESDAY FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY UNTIL 12 PM EST TUESDAY FOR ANZ430.

&&

SYNOPSIS...IOVINO/EBERWINE
NEAR TERM...IOVINO/EBERWINE
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...SZATKOWSKI
MARINE...SZATKOWSKI
Hazardous weather outlook, Dec 30, 3:53 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 AM EST TUE DEC 30 2008

NJZ001-007>010-012>014-PAZ054-055-061-062-311100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-CARBON-MONROE-LEHIGH-NORTHAMPTON-
353 AM EST TUE DEC 30 2008

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND GUSTS TO AROUND 45 MPH ARE FORECAST FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED.

DEZ001>004-MDZ008-012-015-019-020-NJZ015>027-PAZ060-067>071-311100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
353 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND GUSTS TO AROUND 45 MPH ARE FORECAST FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-311100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
353 AM EST TUE DEC 30 2008

...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-311100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
353 AM EST TUE DEC 30 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 30, 3:53 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 AM EST TUE DEC 30 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ015>027-PAZ060-067>071-
301700-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...READING...
WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
353 AM EST TUE DEC 30 2008

...WINDY CONDITIONS THIS MORNING...

A STRONG COLD FRONT HAS CROSSED THE AREA EARLY THIS MORNING AND
WESTERLY WINDS ARE INCREASING BEHIND IT. THESE GUSTY WINDS ARE
EXPECTED TO REMAIN ACROSS THE AREA THIS MORNING. SUSTAINED SPEEDS
OF 15 TO 25 MPH WILL OCCUR WITH GUSTS UP TO 40 MPH ARE POSSIBLE.

THESE GUSTY WINDS COULD BRING DOWN WEAK TREE LIMBS AND UTILITY WIRES.

BE SURE TO SECURE ANY OUTDOOR OBJECTS SUCH AS TRASH CANS, RECYCLING
BARRELS AND HOLIDAY DECORATIONS.

IF YOU WILL BE DRIVING ACROSS THE AREA THIS MORNING, THE WIND MAY
MAKE YOUR VEHICLE DIFFICULT TO CONTROL AT TIMES, ESPECIALLY ON
BRIDGES AND OVERPASSES.

ANOTHER PERIOD OF STRONG GUSTY WINDS IS EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT.

PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind. Local standard time, as filed.

Strong Wind, Sussex

When
December 30, 4:00 AM EST to 12:00 PM EST
Where
Sussex forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Western Monmouth forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Coast Guard
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Eastern Monmouth forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Coast Guard
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Eastern Ocean forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Coast Guard
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Western Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
December 30, 5:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
December 30, 6:00 AM EST to 12:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
December 30, 6:00 AM EST to 12:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
December 30, 6:00 AM EST to 12:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
December 30, 6:00 AM EST to 12:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143371, 143372, 143373, 143374, 143375, 143376, 143381, 143382, 143378, 143379, 143380, 143383.